Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 11, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Nov 12, 2020, 11:00 AM EST for 5 counties in North Carolina. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 12, 2020, 11:00 AM EST (16:00 UTC)
- Expired
- Nov 12, 2020, 2:45 PM EST
- In force
- 4 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Beaufort County, NC, Greene County, NC, Lenoir County, NC, Martin County, NC, Pitt County, NC
The radar
The Morehead City radar (KMHX), 103 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 12, 2:30 PM EST | FLASH FLOOD | 3 Sw Kinston, NC | LENOIR COUNTY 911 REPORTED WATER-COVERED ROADS ACROSS THE COUNTY. INTERSECTION OF CAREY AND HILLANDALE RD CLOSED DUE TO HIGH WATER IN KINSTON. |
| Nov 12, 2:37 PM EST | FLASH FLOOD | 3 Se Farmville, NC | PITT COUNTY 911 REPORTED RURAL TWO-LANE WATER-COVERED ROADS ACROSS THE COUNTY, NAMELY BELL AND STANTONSBURG RD., AND ONE WATER-COVERED BRIDGE AT THE BORDER BETWEEN GREENE AND PITT COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 210 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 507 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.9
The text
As transmitted.
164
WGUS52 KMHX 121600
FFWMHX
NCC013-079-107-117-147-121945-
/O.NEW.KMHX.FF.W.0011.201112T1600Z-201112T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
1100 AM EST Thu Nov 12 2020
The National Weather Service in Newport/Morehead City has issued a
* Flash Flood Warning for...
Northwestern Beaufort County in eastern North Carolina...
Greene County in eastern North Carolina...
Lenoir County in eastern North Carolina...
Martin County in eastern North Carolina...
Pitt County in eastern North Carolina...
* Until 245 PM EST.
* At 1100 AM EST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Greenville, Kinston, Washington, Winterville, Williamston, Ayden,
Farmville, La Grange, Bethel, Grifton, Stokes, Snow Hill, Bell
Arthur, Robersonville, Deep Run, House, Pactolus, Shelmerdine,
Calico and Black Jack.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3557 7782 3580 7747 3582 7735 3600 7741
3607 7733 3593 7719 3594 7704 3586 7704
3590 7692 3581 7688 3588 7683 3586 7677
3569 7688 3535 7726 3533 7743 3526 7743
3524 7752 3517 7751 3509 7761 3519 7783
FLASH FLOOD...RADAR INDICATED
$$
TLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Nov 12, 9:59 AM EST, 1 hour 1 minute earlier.
Area forecast discussion, Nov 12, 9:59 AM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
959 AM EST Thu Nov 12 2020
.SYNOPSIS...
Heavy rainfall will occur today ahead of a cold front that will
cross the area this afternoon. The front will stall along the
coast as the remnants of Eta pass off the coast tonight into Friday.
A stronger cold front will push across the area Monday with high
pressure building in from the west for the middle of next week.
&&
.NEAR TERM /TODAY/...
As of 10 AM Thu...No sig changes needed to previous forecast for
morning update, just tweaked grids to reflect current trends.
Moderate showers continue along the southern coast this morning,
with moderate to heavy rain band setting up near I-95 along the
coastal plain. Soils are very saturated, esp across the coastal
plain from rainfall during the last 24 hrs. An area of strong
lift and moisture transport associated with mid level shortwave
that is now moving towards the central part of the state. 12Z
KMHX sounding sounding shows the expected near climo max PWats
(>2.3 inches, though that value was likely contaminated by
showers in the area) with very limited instability (<300 J/kg
MLCAPE). Very efficient deep layer moisture transport, enhanced
by the tropical moisture connection associated with Tropical
Cyclone Eta, continues ahead of an approaching cold front today.
Flash flooding will be the main concern today as rain rates up
to 2-3 inches per hour are possible. The period of greatest
flood threat will be later this morning through this afternoon
as an area of upper level diffluence moves overhead. A Flash
Flood Watch remains in effect for all of eastern North Carolina,
with additional rainfall of 2-4 inches (locally higher)
possible today in addition of the 1-3 inches that have already
fallen across much of the area along and west of US Hwy 17. This
has manifested itself in a Moderate excessive rainfall outlook
from WPC for the inner coastal plain, with a slight risk
elsewhere.
There is also a low severe weather risk this afternoon as a few
breaks in the clouds and continued low level theta-e advection could
allow for very modest (500-1000 J/kg) CAPE to develop within the
main prefrontal moisture band, where surface temps will climb into
the mid-to-upper 70s. Locally gusty winds and possibly a brief
tornado are possible as 25-35 kt of shear mainly focused in the
lowest 1-2 km persists ahead of the cold front. Still, heavy
rainfall is the primary threat.
&&
.SHORT TERM /TONIGHT/...
As of 4 AM Thu...The cold front is expected to have pushed
offshore by sunset, where it will stall as the remnants of Eta
ride along it off the Southeast coast. Depending on the strength
of the Eta remnants, the cold front could retrograde back over
coastal areas late, brining beach locations back into the warm
sector and continuing the threat for scattered showers and a
couple of thunderstorms. Inland - north and west of the front -
the low will advect ample moisture over shallow post-frontal
ridging, and low stratus and drizzle is possible late tonight
through the early morning hours. Lows are highly dependent on
how the quasi-stationary front evolves, but lows are expected to
be in the mid-50s inland, with upper 50s to upper 60s possible
as lows along the coast.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 245 AM Thu...Most of the heavy rain will be offshore
Friday with drier weather to return Friday night as high
pressure dominates the weekend. A strong cold front will cross
the region early next week ushering in much cooler air.
Friday...The cold front is forecast to be offshore by Friday morning
as TC Eta is lifting and becoming absorbed into the front off
the NC coast. Most of the heavier showers will be offshore,
leaving lingering light showers across the ENC. Have PoPs
gradually lowering through the day, with drier conditions by
Friday night. High pressure will build into the region from the
north, advecting cooler air in with lows falling into the upper
40s inland, 50s along the coast.
Saturday through Wednesday...Cool high pressure dominates the
eastern half of the country to start the weekend, then the high
slides offshore Sunday as another strong cold front approaches
the region. Models are suggesting some light showers developing
ahead of the front as WAA and slight moisture increase will be
placed across the area. Kept a slight chance of showers for
now. The strong cold front is forecast to push through late
Sunday night with much cooler air filtering into the Carolinas
starting Monday with expected highs in the 50's.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Short Term /Through Tonight/...
As of 715 AM Thu...Volatile aviation conditions on tap through
tonight as strong low level moisture advection occurs ahead of
an approaching cold front through this afternoon, then the
remnants of Eta pass off the coast tonight. Moderate to at times
heavy rainfall continues to overspread the region early this
morning, bringing MVFR to IFR ceilings, and periods of
significantly reduced visibilities and gusty/erratic winds.
Expect this to continue through midday. Then, this afternoon, a
large shield of heavy rainfall arrives ahead of the cold front,
which will cross the area late this afternoon through early
evening. The low clouds could scatter at at times, but MVFR
prevails none the less, and visibilities could be very low (less
than 1 mile) at times in heavy rainfall. A few storms producing
strong wind gusts are possible as well. Rainfall coverage will
wane later in the evening and overnight as the front pushes over
coastal areas or offshore, but the remnants of Eta passing
offshore will advect low level moisture back over the front,
bringing prevailing LIFR ceilings with periods of drizzle
overnight.
Long Term /Friday through Monday/...
As of 245 AM Thu... The cold front will be offshore Friday
morning with conditions gradually improving back to VFR late
afternoon. Expect VFR conditions to remain in control as high
pressure will dominate the region through the weekend. Another
cold front is forecast to push through Sunday night and bring
some light rain showers, but remain VFR.
&&
.MARINE...
Short Term /Through Tonight/...
As of 10 AM Thu...Breezy southerly winds continue today ahead
of a cold front that will move over the waters mid afternoon
through early evening. The front will likely stall near the
coast or just offshore before being forced to retrograde back
over the beaches tonight as the remnants for Eta track along the
front off the Southeast coast. SCAs remain in effect for all
coastal waters through the period, as well as for the Pamlico
Sound. Did extend SCA for the Pamlico Sound through the
overnight, to acct for potential of stronger winds. Seas will
remain around 5 to 10 ft in southerly short to medium period
windswell through tonight as the remnants of Eta slide up the
Southeast coast.
Long Term /Friday through Monday/...
As of 315 AM Thu...SCA conditions as TC Eta is forecasted to
pass offshore Friday, keeping the tight pressure gradient in
place, but the strength and track is still somewhat uncertain
at this time. Seas are forecast to be greater than 6 ft and
persist through Saturday. Boating conditions will improve
briefly on Sunday, but another stronger cold front will approach
the area Sunday night and push through Monday morning...leading
to another SCA condition to develop Tuesday as CAA filters into
the area.
&&
.CLIMATE...
Record high minimum temperatures are possible tomorrow morning.
Record High Minimum temps for 11/12 (Thursday)
LOCATION TEMP/YEAR
New Bern 61/1940 (KEWN ASOS)
Cape Hatteras 67/1975 (KHSE ASOS)
Greenville 60/1935 (COOP - Not KPGV AWOS)
Morehead City 63/2002 (COOP - Not KMRH ASOS)
Kinston 66/1985 (COOP - Not KISO AWOS)
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through late tonight for NCZ029-044>047-
079>081-090>092-094-193>196-198-199-203>205.
MARINE...Small Craft Advisory until 7 AM EST Friday for AMZ135.
Small Craft Advisory until 2 PM EST Saturday for AMZ150.
Small Craft Advisory until 5 PM EST Saturday for AMZ152-154.
Small Craft Advisory until 1 PM EST Saturday for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...CQD/CB
SHORT TERM...CB
LONG TERM...BM
AVIATION...BM/CB
MARINE...CQD/BM/CB
CLIMATE...MHXHazardous weather outlook, Nov 12, 4:13 AM EST, 6 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 413 AM EST Thu Nov 12 2020 NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-130915- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island- 413 AM EST Thu Nov 12 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. A few thunderstorms could develop this afternoon, with damaging wind gusts and a brief tornado possible in the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 8:38 PM EST | River Flood Warning | MHX | Greene, Lenoir, Pitt | 21 days |
| Nov 11, 8:44 PM EST | River Flood Warning | MHX | Pitt | 11 days |
| Nov 12, 10:24 AM EST | River Flood Warning | MHX | Duplin | 7 days |
| Nov 12, 10:25 AM EST | River Flood Warning | MHX | Lenoir | 15 days |
| Nov 12, 12:02 PM EST | Flash Flood Warning | MHX | Duplin, Lenoir | 3 hr |
| Nov 12, 12:08 PM EST | Special Marine Warning | MHX | 67 min | |
| Nov 12, 12:45 PM EST | Flash Flood Warning | MHX | Beaufort, Craven, Duplin, Hyde, Jones, Onslow and 3 more | 3 hr |
| Nov 12, 1:10 PM EST | Special Marine Warning | MHX | 65 min | |
| Nov 12, 1:41 PM EST | Areal Flood Advisory | MHX | Carteret, Craven, Onslow, Pamlico | 109 min |
| Nov 12, 1:53 PM EST | Special Marine Warning | MHX | 67 min | |
| Nov 12, 2:12 PM EST | Special Marine Warning | MHX | 63 min | |
| Nov 12, 3:06 PM EST | Gale Warning | MHX | 16 hr | |
| Nov 12, 4:17 PM EST | Areal Flood Warning | MHX | Beaufort, Craven, Duplin, Greene, Jones, Lenoir and 4 more | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.